Ohio, 2019

Flash Flooding and Damaging Winds in Ohio, July 6, 2019

July 6, 2019 · NWS PBZ · 7 events in 4 counties and zones

A front, which has been lingering north of our area, marched south on July 6th and brought damaging storms and widespread flooding. Sufficiently strong mid-level flow supported damaging wind in some cases.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A front, which has been lingering north of our area, marched south on July 6th and brought damaging storms and widespread flooding. Sufficiently strong mid-level flow supported damaging wind in some cases. However, the main impacts were from flash flooding. This was supported by the presence of anomalously high precipitable water values, deep warm cloud depths, and sufficient instability and lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 2:39 PM EST, 24 minutes earlier.

Area forecast discussion, Jul 6, 2:39 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
339 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Thunderstorms producing heavy rainfall and some gusty wind can be
expected into tonight in a warm, humid air mass. A cold front
will drop across the region tonight and into Sunday, bringing
slightly drier air and decreasing rain chances.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers and thunderstorms have become fairly widespread in the warm
and humid air mass this afternoon. Some modest support is being
provided by the approaching cold front as well as some weak
divergence aloft provided by right entrance region jet dynamics.
Increased mid-level flow has allowed for faster storm motions thus
far, keeping rainfall amounts in check for the most part. More
east/west aligned flow may set up over southern portions of the flash
flood watch over the next few hours, which may yet produce a few
instances of training storms and excessive rainfall. A generally
isolated severe risk will continue as well, with gusty winds provided
by spotty downbursts.

The front will meander through the region tonight, ending up in the
vicinity of the Mason-Dixon Line by 12Z. Expect storm coverage to
diurnally decrease this evening/overnight, but the presence of the
boundary and moisture should allow for at least scattered showers
during the predawn hours. Warm and muggy conditions will continue,
with only modestly cooler/drier air behind the front.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The front will likely hang up over northern West Virginia on Sunday,
with a weak wave of low pressure riding eastward along it. Will keep
mostly chance PoPs in the forecast, with a north-to-south gradient.
Thinking right now is that the deepest moisture will get shunted off
to the south and east, lessening the threat of flash flooding. This
will have to be monitored though as areas in northern West Virginia
may still be susceptible.

High pressure building southward across the Great Lakes will finally
push the front mostly to the south by Monday. However, low-level
moist flow into the ridges may continue to produce some showers and a
few thunderstorms during the afternoon. Areas from Pittsburgh to the
north and west should remain dry. Temperatures will be seasonable,
with less oppressive humidity by Monday.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure will continue dry weather on Tuesday. Rain chances
return by Wednesday, and become more widespread by Thursday, as
shortwave energy arrives from the Great Lakes. A frontal passage on
Thursday will be followed by surface high pressure and flattening
ridging Friday and Saturday, with drier weather expected.
Temperatures will warm above normal during the midweek period under
shortwave ridging, before moderating back toward normal by the end of
the week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and thunderstorm coverage, and associated restrictions, are
expected to increase this afternoon with the encroachment of a cold
front. Expect further deterioration tonight with boundary saturation
and frontal passage. While some guidance is indicating IFR
restrictions by sunrise, which is definitely possible and may end up
being widespread, have elected to keep all sites but HLG/ZZV at MVFR
restrictions around sunrise pending how much rainfall occurs at
individual terminals this afternoon/evening. Whatever restrictions do
develop overnight should begin to ease by late Sunday morning.

.Outlook...
Restrictions should end fm N-S Sunday with building high pres,
although showers will still be possible at all terminals except
FKL/DUJ on Sunday. Widespread restriction potential returns late Wed
with a approaching cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 AM EDT Sunday for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ007>009-
     013>016-020>023-029-073-074.
     Flash Flood Watch until 2 AM EDT Sunday for PAZ031-075-076.
WV...Flash Flood Watch until 2 AM EDT Sunday for WVZ012-021-509>514.

&&
Hazardous weather outlook, Jul 6, 10:39 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1139 AM EDT Sat Jul 6 2019

MDZ001-PAZ031-075-076-WVZ012-021-509>514-071545-
Garrett-Greene-Fayette-Fayette Ridges-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1139 AM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013>016-020>023-029-073-074-071545-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-
1139 AM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania and western
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-071545-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
1139 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Localized flash flooding is possible in thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 6, 2:09 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND DMG     SUNNYSIDE               40.97N  80.41W
07/06/2019                   LAWRENCE           PA   911 CALL CENTER

            TREE ONTO A HOUSE ON MT JACKSON RD

&&

EVENT NUMBER PBZ1902553

98
Local storm report, Jul 6, 2:27 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     4 ENE EASTVALE          40.78N  80.24W
07/06/2019                   BEAVER             PA   FIRE DEPT/RESCUE

            POWER LINES DOWN

&&

EVENT NUMBER PBZ1902554

98
Special weather statement, Jul 6, 2:31 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
331 PM EDT Sat Jul 6 2019

PAZ014-021-022-073-062000-
Armstrong-Butler-Westmoreland-Allegheny-
331 PM EDT Sat Jul 6 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BUTLER...
NORTHEASTERN ALLEGHENY...NORTH CENTRAL WESTMORELAND AND ARMSTRONG
COUNTIES...

At 331 PM EDT, strong thunderstorms were clustered over Freeport, or
9 miles northwest of Vandergrift, moving east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Vandergrift...                    Kittanning...
Lower Burrell...                  Harrison Township...
Natrona Heights...                Ford City...
Leechburg...                      Sarver...
Freeport...                       West Kittanning...
North Apollo...                   West Leechburg...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4077 7922 4064 7935 4056 7972 4088 7981
      4098 7926 4087 7921
TIME...MOT...LOC 1931Z 257DEG 33KT 4071 7966
Special weather statement, Jul 6, 2:46 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
346 PM EDT Sat Jul 6 2019

PAZ014-020>023-073-062030-
Armstrong-Butler-Westmoreland-Beaver-Allegheny-Indiana-
346 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL BEAVER...SOUTHERN INDIANA...SOUTHERN
BUTLER...ALLEGHENY...NORTHWESTERN WESTMORELAND AND SOUTHWESTERN
ARMSTRONG COUNTIES...

At 345 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ford City to near Aliquippa.
Movement was southeast at 20 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Ross Township...
McCandless Township...            Monroeville...
Cranberry...                      Moon Township...
Franklin Park...                  Aliquippa...
Monaca...                         Vandergrift...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 28 and 58.
  Interstate 79 in Pennsylvania between mile markers 59 and 79.
  Interstate 376 in Pennsylvania between mile markers 40 and 49, and
  between mile markers 64 and 84.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4051 7893 4037 8003 4066 8046 4074 7953
TIME...MOT...LOC 1945Z 297DEG 16KT 4070 7955 4064 8029
Special weather statement, Jul 6, 2:48 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
348 PM EDT Sat Jul 6 2019

OHZ050-WVZ001-002-062030-
Jefferson-Brooke-Hancock-
348 PM EDT Sat Jul 6 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHERN JEFFERSON...NORTHEASTERN BROOKE AND SOUTHERN
HANCOCK COUNTIES...

At 348 PM EDT, strong thunderstorms were clustered 9 miles west of
New Cumberland, or 10 miles southwest of Wellsville, moving southeast
at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Wellsburg...                      Toronto...
Wintersville...                   Mingo Junction...
Follansbee...                     Hooverson Heights...
New Cumberland...                 Franklin...
Richmond...                       New Manchester...

LAT...LON 4058 8083 4052 8052 4032 8052 4026 8056
      4046 8090
TIME...MOT...LOC 1948Z 294DEG 20KT 4050 8079
Local storm report, Jul 6, 2:52 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND DMG     DARLINGTON              40.81N  80.42W
07/06/2019                   BEAVER             PA   911 CALL CENTER

            TREES DOWN

0320 PM     TSTM WND DMG     1 SW WEST MAYFIELD      40.77N  80.35W
07/06/2019                   BEAVER             PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER PBZ1902555
EVENT NUMBER PBZ1902556

98

The radar

The Pittsburgh radar (KPBZ), 42 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 6, 3:03 PM EST
Where
Jefferson County, 0.87 mi NW of Hammondsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.560, -80.710

Law Enforcement reported trees down on State Route 213.

Thunderstorm Wind, Belmont

When
July 6, 4:20 PM EST
Where
Belmont County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.070, -80.750

The local emergency manager reported trees down.

Thunderstorm Wind, Belmont

When
July 6, 4:24 PM EST
Where
Belmont County, Klee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.020, -80.750

The local emergency manager reported power poles down.

Flash Flood, Coshocton

When
July 6, 4:48 PM EST to 6:00 PM EST
Where
Coshocton County, 0.69 mi N of Conesville to 1.47 mi NW of Conesville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
40.190, -81.900

Report of County Road 287 flooded in Conesville via social media.

Flash Flood, Muskingum

When
July 6, 6:10 PM EST to 8:00 PM EST
Where
Muskingum County, 0.69 mi N of Adams Mills to 0.91 mi N of Adams Mills
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.160, -81.950

Local law enforcement reported County Road 16 through Adam Mills was closed due to flooding. The roadway was completely underwater.

Flash Flood, Coshocton

When
July 6, 7:08 PM EST to 8:30 PM EST
Where
Coshocton County, Cooperdale to 1.06 mi E of Cooperdale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
40.220, -82.070

Local citizens reported water was entering barns, and the Little Wakatomika Creek was running over Township Road 18.

Heavy Rain, Muskingum

When
July 6, 8:17 PM EST to 9:30 PM EST
Where
Muskingum County, 0.53 mi E of Norwich
Reported by
Amateur Radio
Coordinates
39.980, -81.790

A citizen reported 1.81 inches of rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846034, 846035, 846036, 846028, 846029, 846030, 846033.